MAUDE Adverse Event Report: ALLERGAN (COSTA RICA) STYLE 133MX TISSUE EXPANDER; EXPANDER, SKIN, INFLATABLE

ALLERGAN (COSTA RICA) STYLE 133MX TISSUE EXPANDER; EXPANDER, SKIN, INFLATABLE
Catalog Number 133MX-14
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 08/27/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the device history record has been completed.No deviations or non-conformances noted.Further information from the reporter regarding event, product, or patient details has been requested.No additional information is available at this time.Device labeling: while tissue expansion may be a beneficial surgical alternative for many patients, it may not be appropriate for every patient, because it is a time and labor intensive process that may cause temporary discomfort and distortion.The surgeon is responsible for selecting appropriate candidates, and counseling those patients on the risk/benefit relationship.Before tissue expander placement, patients should fully understand the elective nature of the procedure, and be willing to comply with expansion process requirements to minimize the risk of complications.Allergan relies on the surgeon to advise the patient of all warnings, precautions, and adverse reactions before the decision to proceed with tissue expander placement and inflation.The surgeon should advise the patient that adverse reactions may interfere with the original surgical plan and that medical management may include premature explantation.Natrelle® 133 tissue expanders are temporary devices, and are not to be used for permanent implantation or beyond 6 months.Tissue expanders should be removed once adequate tissue has developed.Tissue expansion in breast reconstruction typically requires four to six months.The total expansion period will vary depending on patient tolerance, tissue tolerance, and desired tissue expansion.Patients should be advised that the tissue expanders may deflate, and require replacement surgery.Deflation occurs when saline leaks through a damaged injection site or a damaged tissue expander envelope.
 
Event or Problem Description
Healthcare professional reported right side deflation of a tissue expander.Tissue expansion is not complete.Tissue expander implanted beyond six month timeframe.Device remains implanted.
 
Additional Manufacturer Narrative
Device evaluation: visual analysis of the returned device identified: opening, black and green particles, fluids.Leak test was performed and found an opening on the posterior.A microscopic analysis was performed which identified a sharp edge opening.Based on the device analysis the final assessment is: a sharp edge opening on the posterior due to an unidentified (tear) opening.
 
Event or Problem Description
Device has been explanted.

Brand Name
STYLE 133MX TISSUE EXPANDER
Common Device Name
EXPANDER, SKIN, INFLATABLE
Manufacturer (Section D)
ALLERGAN (COSTA RICA)
900 parkway global park
zona franca
CS 
MDR Report Key7899100
Report Number9617229-2018-07174
Device Sequence Number1552549
Product Code LCJ
UDI-Device Identifier10888628004191
UDI-Public10888628004191
Combination Product (Y/N)N
Initial Reporter StateLA
PMA/510(K) Number
K862203
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/19/2021
Device Catalogue Number133MX-14
Device Lot Number3061029
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/21/2018
Initial Date Received by Manufacturer 08/28/2018
Supplement Date Received by Manufacturer09/21/2018
Initial Report FDA Received Date09/21/2018
Supplement Report FDA Received Date10/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age55 YR